Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 548, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 28, 2004, 3:37 AM CDT for Kingsbury County, Lake County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 28, 2004, 3:37 AM CDT (08:37 UTC)
- Expired
- Oct 28, 2004, 4:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Kingsbury County, SD, Lake County, SD
The radar
The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 280837 SVRFSD SDC077-079-280900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 336 AM CDT THU OCT 28 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHWEST LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 400 AM CDT * AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF RAMONA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARLINGTON AROUND 400 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4418 9739 4402 9737 4408 9713 4439 9714 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 3:30 AM CDT, 7 minutes earlier.
Area forecast discussion, Oct 28, 3:30 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT THU OCT 28 2004 .DISCUSSION... DIFFUSE WMFNT WILL MOVE N OVR NEB THIS MRNG AND INTO OUR SRN CWA THIS AFTN. DEEP GULF MOISTURE AND INSTABILITY SHOULD ALSO MOVE NEWD WITH MID LVL SHORT WAVE TAKING SCT SHWRS/GARDEN VARIETY TSTMS ALG WITH IT THIS AFTN. THIS SHOULD SHALLOW OUT LOW CLDS AT LEAST IN SRN CWA LATER THIS AFTN AFTER CONSIDERABLE LOW CLDS/DRZL/FOG THRU THE MRNG IN CWA. THUS THINK TEMPS SHOULD WARM SOME OVER PREV FCST IN SRN CWA THIS AFTN TO NR 70. LOW LVL MOISTURE WILL STILL BE AROUND AND IF LOW CLDS BREAK THERE...IT SHOULD REDVLP TNGT AS PER PREV FCST. SEEMS THERE WILL BE ENUF SUBSIDENCE AND RIDGING IN MID LVLS TO PRECLUDE MUCH CHC TSTMS THIS AFTN AND TNGT...BUT WILL HAVE TO BE WATCHED. THEN STRONG UPR LOW WILL MOVE NEWD INTO CWA FRI...WITH SOME DRY SLOTTING FOR SRN CWA. HOWEVER...NORTH OF I90 EXPECT FAIRLY DECENT PRECIP TO DVLP DURG DAY AS UPR LOW SHOULD NOT GO FAR ENUF NORTH TO DRAW IN DRY SLOT. SO WENT SCT TO LIKELY POPS IN NRN CWA FRI AFTN THRU EVE. WRAPAROUND SHOULD EVEN GET INTO SRN CWA DURG EVE. BRISK SSWLY WINDS AHEAD OF LOW SHOULD BCM STG NWLY BEHIND LOW BY FRI EVE. MAIN CHG TO EXTD WAS TO SPEED UP CHC RAIN/SNOW EWD OVR CWA SUN THRU MON BASED ON ALL THE LONG RANGE MODELS. RIGHT NOW THIS SYS DOES NOT LOOK AS PROMISING AS BEFORE...BUT THE MODELS HAVE BEEN KNOWN TO CHANGE...SO WILL NOT DOWNPLAY VERY MUCH. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
Hazardous weather outlook, Oct 27, 5:11 AM CDT, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 511 AM CDT WED OCT 27 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 511 AM CDT WED OCT 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A CHANCE OF THUNDERSTORMS EXISTS TONIGHT ACROSS THE AREA. IF STORMS DO DEVELOP...THEY WILL LIKELY NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...ALONG AND WEST OF A TYNDALL TO DE SMET SOUTH DAKOTA LINE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS EAST OF THIS LINE. THE BEST CHANCES FOR ANY SEVERE THUNDERSTORM ACTIVITY WOULD BE ACROSS NORTHWEST IOWA FRIDAY AFTERNOON AND EVENING. HOWEVER...IT IS ALSO IN THIS AREA WHERE THE OVERALL THUNDERSTORM CHANCES ARE REMOTE. STRONG WINDS COULD BE POSSIBLE NEXT MONDAY BEHIND A DEPARTING LOW PRESSURE SYSTEM. THE BEST CHANCES FOR THE STRONGEST WINDS APPEAR TO BE EAST OF A TYNDALL TO DE SMET SOUTH DAKOTA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.